Notice: Trying to access array offset on value of type null in /home/silverink/public_html/wp-content/plugins/really-simple-facebook-twitter-share-buttons/really-simple-facebook-twitter-share-buttons.php on line 318
Even though the research stops short of proving that the drugs cause melanoma, the researchers said the finding warranted a closer look at medications known as PDE5 or phosphodiesterase type 5 inhibitors.
The research included sildenafil, Verdenafil and tadalafil, which go by brand names such as Viagra, Levitra, Cialis and others.
For the study, Swedish medical records between the years 2006 and 2012 were used; the researchers found that 4,000 cases of melanoma of those patients, 11 percent had filled at least one prescription for a PDE5 inhibitor to treat erectile dysfunction.
Researchers then compared these men to a control group of caner free men randomly from the same registry and matched by age, and they found the risk of melanoma was 21 percent higher in men who took the erectile dysfunction drugs.
The most pronounced risk was seen in men who had filled a single prescription or 32 percent higher.
Te lead author of the study, Dr. Stacy Loeb of New York said, the risk of melanoma in men who filled multiple prescriptions was 14 percent higher, which was not statistically significant.
Researchers were puzzled by the finding that men taking ED drugs were more likely to be diagnosed with low grade melanoma, not advanced or high risk cancers.
Researchers said that the risk of melanoma they found among erectile dysfunction drug takers was modest, and would translate to about seven additional cases of cancer per 100,000 men taking PDE5 inhibitors.
Secretary General of the European Association of Urology, Chris Chapple said the findings are interesting observation, but more research was needed.
“It’s an interesting observation, but it should not be a trigger for any change in current clinical practice relating to the use of drugs for the treatment of erectile dysfunction such as Viagra and related compounds.”